Advertisement

Bulletin of Mathematical Biology

, Volume 69, Issue 6, pp 1871–1886 | Cite as

Global Properties of Infectious Disease Models with Nonlinear Incidence

  • Andrei KorobeinikovEmail author
Original Article

Abstract

We consider global properties for the classical SIR, SIRS and SEIR models of infectious diseases, including the models with the vertical transmission, assuming that the horizontal transmission is governed by an unspecified function f(S,I). We construct Lyapunov functions which enable us to find biologically realistic conditions sufficient to ensure existence and uniqueness of a globally asymptotically stable equilibrium state. This state can be either endemic, or infection-free, depending on the value of the basic reproduction number.

Keywords

Direct Lyapunov method Lyapunov function Endemic equilibrium state Global stability Nonlinear incidence 

Mathematics Subject Classification (2000)

92D30 34D20 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Anderson, R.M., May, R.M., 1991. Infectious Diseases in Humans: Dynamics and Control. Oxford University Press, Oxford. Google Scholar
  2. Barbashin, E.A., 1970. Introduction to the Theory of Stability. Wolters–Noordhoff, Groningen. zbMATHGoogle Scholar
  3. Briggs, C.J., Godfray, H.C.J., 1995. The dynamics of insect-pathogen interactions in stage-structured populations. Am. Nat. 145(6), 855–887. CrossRefGoogle Scholar
  4. Brown, G.C., Hasibuan, R., 1995. Conidial discharge and transmission efficiency of Neozygites floridana, an Entomopathogenic fungus infecting two-spotted spider mites under laboratory conditions. J. Invertebr. Pathol. 65, 10–16. CrossRefGoogle Scholar
  5. Busenberg, S., Cooke, K., 1993. Vertically Transmitted Diseases: Models and Dynamics. Springer, Berlin. zbMATHGoogle Scholar
  6. Capasso, V., Serio, G., 1978. A generalisation of the Kermack-McKendrick deterministic epidemic model. Math. Biosci. 42, 43–61. zbMATHCrossRefMathSciNetGoogle Scholar
  7. Derrick, W.R., van den Driessche, P., 2003. Homoclinic orbits in a disease transmission model with nonlinear incidence and nonconstant population. Discret. Contin. Dyn. Syst. Ser. B 3, 299–309. CrossRefzbMATHGoogle Scholar
  8. Feng, Z., Thieme, H.R., 2000. Endemic models with arbitrarily distributed periods of infection I: fundamental properties of the model. SIAM J. Appl. Math. 61(3), 803–833. zbMATHCrossRefMathSciNetGoogle Scholar
  9. Hethcote, H.W., 2000. The mathematics of infectious diseases. SIAM Rev. 42(4), 599–653. zbMATHCrossRefMathSciNetGoogle Scholar
  10. Hethcote, H.W., van den Driessche, P., 1991. Some epidemiological models with nonlinear incidence. J. Math. Biol. 29, 271–287. zbMATHCrossRefMathSciNetGoogle Scholar
  11. Hethcote, H.W., Lewis, M.A., van den Driessche, P., 1989. An epidemiological model with delay and a nonlinear incidence rate. J. Math. Biol. 27, 49–64. zbMATHMathSciNetGoogle Scholar
  12. Korobeinikov, A., 2006. Lyapunov functions and global stability for SIR and SIRS epidemiological models with non-linear transmission. Bull. Math. Biol. 68(3), 615–626. CrossRefMathSciNetGoogle Scholar
  13. Korobeinikov, A., Maini, P.K., 2004. A Lyapunov function and global properties for SIR and SEIR epidemiological models with nonlinear incidence. Math. Biosci. Eng. 1(1), 57–60. zbMATHMathSciNetGoogle Scholar
  14. Korobeinikov, A., Maini, P.K., 2005. Nonlinear incidence and stability of infectious disease models. Math. Med. Biol. A J. IMA 22, 113–128. zbMATHCrossRefGoogle Scholar
  15. La Salle, J., Lefschetz, S., 1961. Stability by Liapunov’s Direct Method. Academic, New York. zbMATHGoogle Scholar
  16. Li, M.Y., Muldowney, J.S., van den Driessche, P., 1999. Global stability of SEIRS models in epidemiology. Can. Appl. Math. Quort., 7. Google Scholar
  17. Liu, W.M., Hethcote, H.W., Levin, S.A., 1987. Dynamical behaviour of epidemiological models with nonlinear incidence rates. J. Math. Biol. 25, 359–380. zbMATHCrossRefMathSciNetGoogle Scholar
  18. Liu, W.M., Levin, S.A., Iwasa, Y., 1986. Influence of nonlinear incidence rates upon the behaviour of SIRS epidemiological models. J. Math. Biol. 23, 187–204. zbMATHCrossRefMathSciNetGoogle Scholar
  19. Lyapunov, A.M., 1992. The General Problem of the Stability of Motion. Taylor & Francis, London. zbMATHGoogle Scholar
  20. van den Driessche, P., Watmough, J., 2002. Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission. Math. Biosci. 180, 29–48. zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2007

Authors and Affiliations

  1. 1.Laboratory of Nonlinear Science and Computation, Research Institute for Electronic ScienceHokkaido UniversitySapporoJapan

Personalised recommendations